Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 76, NWS Kansas City, MO

August 9, 20155 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at Aug 9, 2015, 5:44 AM CDT for 5 counties in Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2015, 5:44 AM CDT (10:44 UTC)
Expired
Aug 9, 2015, 10:15 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Grundy County, MO, Harrison County, MO, Mercer County, MO, Putnam County, MO, Sullivan County, MO

The radar

The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 10:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.7 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2015-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2015-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WGUS53 KEAX 091044
FFWEAX
MOC079-081-129-171-211-091515-
/O.NEW.KEAX.FF.W.0076.150809T1044Z-150809T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 AM CDT SUN AUG 9 2015

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN MERCER COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...
  PUTNAM COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 1015 AM CDT
    
* AT 543 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 2 
  TO 3 INCHES OF HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING 
  IS EXPECTED TO BEGIN SHORTLY...AND AN ADDITIONAL 1 TO 2 INCHES OF 
  RAINFALL IS POSSIBLE THIS MORNING.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BETHANY...MILAN...UNIONVILLE...GREEN CITY...SPICKARD...NEWTOWN...
  POLLOCK...MOUNT MORIAH...LUCERNE...TINDALL...BRIMSON...HARRIS...
  POWERSVILLE...OSGOOD...MILL GROVE...MODENA AND LEMONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 4059 9285 4030 9286 4014 9336 4012 9376
      4013 9376 4033 9421 4033 9337 4058 9337

$$

LAFLIN
1 follow-up statement
029 
WGUS73 KEAX 091513
FFSEAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1013 AM CDT SUN AUG 9 2015

MOC079-081-129-171-211-091520-
/O.EXP.KEAX.FF.W.0076.000000T0000Z-150809T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER MO-SULLIVAN MO-HARRISON MO-PUTNAM MO-GRUNDY MO-
1013 AM CDT SUN AUG 9 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN MERCER...NORTHERN SULLIVAN...
SOUTHERN HARRISON...PUTNAM AND NORTHERN GRUNDY COUNTIES WILL EXPIRE
AT 1015 AM CDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO 
POSE A WIDESPREAD THREAT. HOWEVER...THE MISSOURI DEPARTMENT OF 
TRANSPORTATION IS STILL REPORTING A ROAD CLOSURE WITHIN SULLIVAN 
COUNTY SO DRIVERS SHOULD REMAIN VIGILANT TO LOW WATER CROSSINGS AS 
THE WATER CONTINUES TO RECEDE.

LAT...LON 4059 9285 4030 9286 4014 9336 4012 9376
      4013 9376 4033 9421 4033 9337 4058 9337

$$

LG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:17 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 9, 4:17 AM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 AM CDT SUN AUG 9 2015

.DISCUSSION...
Issued at 417 AM CDT SUN AUG 9 2015

Decaying MCS ongoing across the far northern portions of Missouri
this morning, which is predominantly what remains of the severe
weather that occurred Saturday evening across southeast nebraska and
northwest Missouri. Expect this activity to gradually wind down as
we go into the Sunday morning time period. The main story for Sunday
will be the heat across areas along and south of the Missouri River,
along with perhaps another round of thunderstorms, this time for
areas along and south of HWY 36. With morning thunderstorms, as well
as cool outflow residing across northern Missouri, feel that areas
along and north of the river will evade the warmest temperatures on
Sunday. That being said, those areas could still see heat indices in
the 90s. Along and south of the MO River, including the KC Metro
area expect temperatures today to reach the lower to middle 90s, and
with dewpoints in the 70s expect these heat indices to approach or
surpass 100 degrees this afternoon. Accordingly a heat advisory has
been issued for the southern half of the CWA from noon until 9 pm.
There is a good chance that the heat advisory could end before the 9
pm expiration as a cold front and another round of thunderstorms
moves through the area later this afternoon and this evening. There
will be plenty of instability for these thunderstorms to work with,
and shear will likely be ample to aid in the development of isolated
organized updrafts. Hail, wind, and heavy rain, along with lightning
will be the primary threats with this activity as it moves
southward. With the southern portions of the CWA generally dry for
the last few weeks, the flooding threat isn't as high as areas
farther north. Should see a gradual end of the showers and
thunderstorms across the area through the day on Monday. For the
rest of the week the area becomes more under the influence of a
drier and cooler air mass, which should bring a somewhat inactive
period for the rest of the week, with temperatures in the 80s,
warming back up into the 90s for next weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1230 AM CDT SUN AUG 9 2015

Thunderstorm complex north of KSTJ should stay north of the terminal,
however outflow from that storm will likely cause winds to be out of
the north around 15 to 25 mph for the next couple hours before coming
back around to the south/southeast. VFR conditions are anticipated
thereafter, with another round of showers and thunderstorms possible
Sunday evening. The better chances for thunderstorms will likely
reside at the KC Metro terminals, but KSTJ will also have a chance
for rain as a cold front moves through the area.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...HEAT ADVISORY from Noon today to 9 PM CDT this evening for
     KSZ057-060-103>105.

MO...HEAT ADVISORY from Noon today to 9 PM CDT this evening for
     MOZ028-029-037>040-043>046-053-054.

     FLASH FLOOD WATCH until 7 AM CDT this morning for MOZ001>008-
     011>017.

&&

DISCUSSION...Leighton
AVIATION...Leighton
Hazardous weather outlook, Aug 9, 4:46 AM CDT, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
446 AM CDT SUN AUG 9 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
446 AM CDT SUN AUG 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN MO THIS MORNING BEFORE
 SHIFTING EASTWARD AND GRADUALLY DISSIPATING. LOCALIZED FLOODING AND
 WINDS UP TO 40 MPH ARE THE MAIN HAZARDS.

 SCATTERED STORMS MAY REDEVELOP THIS AFTERNOON AND THIS EVENING
 ACROSS THE REGION. A FEW STRONG STORMS ARE POSSIBLE...AND COULD
 PRODUCE STRONG WINDS AND HAIL.

 HEAT INDICES ARE EXPECTED TO CLIMB INTO THE 102 TO 106 DEGREE RANGE
 THIS AFTERNOON ALONG AND SOUTH OF THE MISSOURI RIVER.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 9, 1:33 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
133 AM CDT SUN AUG 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1226 AM     TSTM WND DMG     3 SE BARNARD            40.14N 94.78W
08/09/2015                   NODAWAY            MO   EMERGENCY MNGR

            POWER POLES SNAPPED AT US HWY 71 AND NODAWAY CO ROAD 400

&&

LAFLIN
Local storm report, Aug 9, 1:43 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
143 AM CDT SUN AUG 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     FLASH FLOOD      MARYVILLE               40.34N 94.87W
08/09/2015                   NODAWAY            MO   LAW ENFORCEMENT

            4 INCHES OF RAIN OR MORE OVER MAIN ST.

&&

KBRONIS
Local storm report, Aug 9, 1:46 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
146 AM CDT SUN AUG 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 AM     FLASH FLOOD      3 N MARYVILLE           40.39N 94.87W
08/09/2015                   NODAWAY            MO   LAW ENFORCEMENT

            HWY 71 IMPASSIBLE DUE TO HIGH WATER OVER ROAD.

&&

KBRONIS
Special weather statement, Aug 9, 1:52 AM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
152 AM CDT SUN AUG 9 2015

MOZ003-004-090715-
WORTH MO-GENTRY MO-
152 AM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GENTRY AND SOUTHERN
WORTH COUNTIES UNTIL 215 AM CDT...

AT 152 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RAVENWOOD...OR 7 MILES NORTH OF STANBERRY...MOVING EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GENTRY...WORTH AND DENVER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT FOR
NORTHWESTERN MISSOURI.

LAT...LON 4042 9422 4026 9422 4025 9461 4038 9460
      4039 9460 4039 9461 4042 9461
TIME...MOT...LOC 0652Z 268DEG 29KT 4032 9455

BLAIR
Special weather statement, Aug 9, 2:58 AM CDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
258 AM CDT SUN AUG 9 2015

MOZ006-007-016-090845-
PUTNAM MO-SULLIVAN MO-MERCER MO-
258 AM CDT SUN AUG 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MERCER...
NORTHWESTERN SULLIVAN AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 345 AM
CDT...

AT 258 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPICKARD...OR 15 MILES NORTH OF TRENTON...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PRINCETON...NEWTOWN...LUCERNE...HARRIS AND MILL GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PLEASANT HILL.

&&

LAT...LON 4054 9318 4026 9311 4026 9338 4027 9361
      4044 9362
TIME...MOT...LOC 0758Z 251DEG 30KT 4031 9358

LAFLIN
Local storm report, Aug 9, 5:23 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
523 AM CDT SUN AUG 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     FLASH FLOOD      PRINCETON               40.40N 93.59W
08/09/2015                   MERCER             MO   EMERGENCY MNGR

            FLOODING ON HICKLAND STREET AND ADA STREET

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:50 PM CDTSpecial Weather StatementEAXAtchison25 min
Aug 8, 10:31 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt44 min
Aug 8, 10:41 PM CDTFlash Flood WarningEAXAtchison, Holt3 hr
Aug 8, 11:15 PM CDTSevere Thunderstorm WarningEAXHolt45 min
Aug 8, 11:43 PM CDTSevere Thunderstorm WarningEAXAndrew, Nodaway62 min
Aug 8, 11:50 PM CDTSpecial Weather StatementEAXAtchison40 min
Aug 9, 12:00 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt30 min
Aug 9, 12:34 AM CDTSpecial Weather StatementEAXGentry41 min
Aug 9, 12:49 AM CDTSevere Thunderstorm WarningEAXDeKalb, Gentry26 min
Aug 9, 1:12 AM CDTFlash Flood WarningEAXAtchison, Nodaway3 hr
Aug 9, 1:52 AM CDTSpecial Weather StatementEAXGentry23 min
Aug 9, 2:58 AM CDTSpecial Weather StatementEAXMercer47 min
Aug 9, 3:22 AM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan23 min
Aug 9, 3:44 AM CDTHeat AdvisoryEAXBates, Cass, Clay, Cooper, Henry, Howard and 6 more12 hr
Aug 9, 4:12 AM CDTFlash Flood WarningEAXHarrison, Mercer6 hr
Aug 9, 4:24 AM CDTAreal Flood WarningEAXAtchison, Gentry, Nodaway, Worth6 hr
Aug 9, 6:04 AM CDTRiver Flood WarningEAXAtchison, Holt39 hr
Aug 9, 6:12 AM CDTRiver Flood WarningEAXBuchanan4 days
Aug 9, 7:44 AM CDTAreal Flood AdvisoryEAXCaldwell, Daviess, Linn, Livingston3 hr
Aug 9, 1:49 PM CDTRiver Flood WarningEAXAndrew, Nodaway40 hr
Aug 9, 2:39 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston3 days

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.